Jump to content
helplinedonate
kaypeeoh

Back on sinemet

Recommended Posts

I'm back.  Last July I was diagnosed with MS and APS:  Antiphospholipid antibody syndrome.  Since then  I've been on two drugs, monthly Tysabri infusions for the MS and daily Pradaxa for the APS.    The MS doctor was never sure about the APS so she referred me to a specialist.   I'd had a tremor for months before the MS dx. Also atrocious, small  hand-writing. My doctor tried sinemet.  I don't remember the dose.   But I never felt it helped.  After a month or so the doc switched me to propranolol.   I couldn't tell but people I work with said they saw a difference.  But I quit using it because of tiredness.    It took  three months before I could be seen by the new specialist.    First a Fellow did a neuro exam then the specialist repeated it.    Their findings:   I'm weak on my left side.  They saw it on the exam and when I walked.   I'm left-handed and the tremor is in my left hand/arm.  They called it a resting tremor.  He says all of these problems can be due to 'Parkinsonism'.   For brevity's sake I haven't mentioned the other neurologic signs I've had but he said that could all be explained by PD. But says I wasn't on the proper dose.   So now I'm back on sinemet.  The starting dose is 1/2 pill three times daily.   They cautioned it should be given on an empty stomach.    But one of the side effects is nausea?  It's important to avoid high-protein meals?  They suggested crackers for any nausea.   They drew blood for detailed APS testing.   I should get results in a few days.    If they say it's not APS then maybe I can stop the Pradaxa?    I've seen on tv a lot of law suits over pradaxa. 

The specialist said  yes, it is possible to have MS and Parkinsons Disease.  

kaypeeoh

Share this post


Link to post
Share on other sites

Yes, with Sinemet you need to avoid protein for 1 hour after taking the pills, or 1.5 hours before taking them.  The protein will interfere with absorption in the small portion of the small intestine where the meds can be absorbed.  I found something quite small like a cookie, cracker, or anything very low protein kept nausea in check.

Share this post


Link to post
Share on other sites

I had a lot of problems with nausea, and with half a pill three times daily you do not have enough carbidopa most likely.  You can get carbidopa as a separate pill.  I have always needed more than the usual carbidopa and I take it an hour before the sinemet.  Works like a charm.  The doctors told me the same thing about crackers etc. but none of the suggestions worked - it wasn't until I convinced them to add carbidopa that I got better. 

Share this post


Link to post
Share on other sites

He started me at 1/2 pill with the idea of raising it to one pill three times daily after a week or two.    So far no increase in nausea but I haven't gone up to one pill. 

 

kevin

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×